Is Gabapentin a Narcotic?

mtr-gabapentin-narcotic

If your doctor has prescribed gabapentin for you to treat epilepsy, neuropathic pain, or another condition, you may be wondering if it is considered a narcotic and if it is safe for you to take. Gabapentin began being prescribed in 1993, and it impacts the GABA neurochemical but doesn’t affect the receptors related to other substances known for their abuse, like opioids. As a result, the US Drug Enforcement Administration (DEA) has not classified gabapentin as a controlled substance. However, it is considered a Schedule V drug in some states, which means that it does have a small potential for abuse and addiction. 

While it isn’t considered to be a substance that is common for abuse, gabapentin does have depressant properties that are much like other abused drugs. It also produces withdrawal symptoms in individuals who stop using it after becoming physically dependent upon it. 

What Is Gabapentin?

Gabapentin, also known by the brand name, Neurontin, is a prescription pain reliever that has its own drug class called Gabapentinoids. Its chemical formula is similar to that of the neurotransmitter Gamma-aminobutyric acid (GABA), which is a brain chemical that affects the nervous system. Gabapentin is an anticonvulsant that is used primarily for the treatment of epilepsy. However, it is also prescribed for neuropathic pain, restless leg syndrome, fibromyalgia, diabetic neuropathy, hot flashes, and alcohol, opioid, and cocaine withdrawals. It’s frequently used as an alternative to opioid painkillers because it is less addictive, but gabapentin still can and does lead to abuse and addiction in many users. 

Gabapentin works by altering the body’s calcium channels to reduce seizures and alleviate nerve pain. It produces calm and relaxing feelings, which eases nerve pain, anxiety, and poor sleep. 

How is Gabapentin Abused?

Gabapentin abuse occurs when the medication is taken in higher doses than prescribed, more frequently than prescribed, or when it is obtained and taken without a prescription. Essentially, anytime it is taken outside of its intended use, it is considered abuse. Gabapentin is particularly attractive to individuals who are dependent on other substances, like alcohol or opioids. It is often taken to mitigate the withdrawal symptoms of these substances between uses. Gabapentin may help reduce anxiety and provide relaxation during withdrawal from opioids, alcohol, or other substances. It is also abused recreationally by individuals who want that feeling of relaxation – especially by those who abuse other drugs or alcohol. 

Gabapentin is typically abused by taking higher doses than would normally be prescribed. Tablets may be chewed up and swallowed or crushed and snorted to achieve the desired euphoric high quicker. Taking higher doses of the medication, or taking it in a manner different than intended, increases the chances of an overdose, causing medical emergencies up to and including death. 

Side Effects of Excessive Gabapentin Use

When gabapentin is abused, taken in larger doses, or taken more frequently than prescribed, it may cause some or all of the following side effects: 

  • Dizziness or drowsiness
  • Anxiety and depression
  • Suicidal ideations or behaviors
  • Problems with coordination
  • Mood swings
  • Tremors or shaking
  • Memory loss or forgetfulness
  • Difficulty speaking
  • Inability to feel pleasure

All of the above can be harmful to an individual’s health, employment, relationships, and overall safety. 

Many people who abuse gabapentin do so because, at higher doses (800mg or higher), it may create a euphoric-like high that isn’t detected on drug tests. Oftentimes, people who abuse gabapentin take it along with opioid painkillers to produce the desired effect. This is a potentially dangerous, even fatal, combination. It is possible to overdose with gabapentin on its own or when combined with other drugs. 

Unfortunately, there isn’t currently an antidote available to people suffering gabapentin overdose, as there is for opioid overdoses. If signs of an overdose are present (drowsiness, lethargy, diarrhea, muscle weakness, and sedation), medical attention should be sought immediately. 

Signs of Gabapentin Addiction

Along with physical symptoms, there are some behaviors that may indicate someone is abusing gabapentin, including: 

  • Change in social habits or circle of friends
  • Change in grooming habits and personal hygiene
  • Continuous preoccupation with the medication
  • Anxiety at the possibility of the medication being unavailable
  • Seeking multiple physicians to get more of the drug
  • Exaggerating or lying about symptoms to doctors
  • Changing doctors when the original prescriber will no longer prescribe the medication
  • Refusal to stop using the drug despite negative social, legal, health-related, or financial consequences
  • Failed attempts to stop using the medication

Treatment for a Gabapentin Addiction

Excessive or frequent use of gabapentin often leads to physical and psychological dependence on and, ultimately, addiction to the drug. Quitting gabapentin abruptly can be dangerous and cause withdrawal symptoms that vary in severity. Such symptoms include nausea, anxiety, insomnia, sweating, and pain. It may also lead to seizures, which can cause physical injuries, medical issues, and even life-threatening emergencies. 

As a result, treatment for gabapentin addiction should start with a medically supervised detox program. This ensures that withdrawal symptoms can be treated promptly, making the process safer and more comfortable. Inpatient or outpatient drug addiction treatment will likely be recommended following detoxification. The important thing to remember is that addiction is a treatable condition, and recovery is possible. You just have to take the first step and seek help to begin your recovery. 

Share on facebook
Share on twitter
Share on linkedin
Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Table of Contents
    Add a header to begin generating the table of contents